Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 31, NWS Boston/Norton, MA

July 21, 2023Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 4:49 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2023, 4:49 PM EDT (20:49 UTC)
Expired
Jul 21, 2023, 8:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:00 PM EDTFLASH FLOODHubbardston, MASocial media photo of urban flooding on route 68 in the center of Hubbardston, with a car in floodwaters.
Jul 21, 6:05 PM EDTFLASH FLOOD1 W Fitchburg Ap, MAMassDOT social media account reports that both eastbound and westbound sides of Route 2 near mile marker 98 in Leominster are closed due to flooding.
Jul 21, 6:30 PM EDTFLASH FLOODHubbardston, MAWilliamsville Rd flooded in Hubbardston with DPW assistance requested. relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS51 KBOX 212049
FFWBOX
MAC017-027-220000-
/O.NEW.KBOX.FF.W.0031.230721T2049Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
449 PM EDT Fri Jul 21 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  North Central Worcester County in central Massachusetts...
  Northwestern Middlesex County in northeastern Massachusetts...

* Until 800 PM EDT.

* At 449 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Several clusters of heavy thunderstorms 
  producing torrential rain are expected to move over the warned 
  area. The expected rainfall rate is 1.5 to 2 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg, 
  Townsend, Lancaster, Templeton, Sterling, Westminster, Shirley, 
  Ashburnham, Hubbardston, Princeton, Ashby and Phillipston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
      4269 7183 4270 7173 4270 7168 4270 7165
      4268 7162 4265 7162 4258 7164 4254 7168
      4250 7174 4247 7184 4247 7193 4248 7204
      4251 7209

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

Loconto
2 follow-up statements
728 
WGUS71 KBOX 212238
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
638 PM EDT Fri Jul 21 2023

MAC017-027-220000-
/O.CON.KBOX.FF.W.0031.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
638 PM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR NORTH CENTRAL WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...

At 638 PM EDT, trained weather spotters in Hubbardston reported 
flooding on Route 68 in Hubbardston. In addition, Massachusetts 
Department of Transportation reported that both sides of Route 2 
near mile marker 98 were closed from flooding in Leominster. Between 
2.5 and 3.5 inches of rain have fallen. The expected rainfall rate 
is 0.25 to 0.5 inches in 1 hour. Flash flooding is already 
occurring, and while rain has lightened up, additional thunderstorms 
over northwestern Massachusetts may move into the warned area over 
the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters and department of highways.

IMPACT...Flash flooding of urban areas, highways, streets and
         underpasses as well as other poor drainage and low-lying
         areas. Sharp rises on creeks and streams in the warned
         area to over bankfull.

Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg, 
  Townsend, Lancaster, Templeton, Sterling, Westminster, Shirley, 
  Ashburnham, Hubbardston, Princeton, Ashby and Phillipston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
      4269 7183 4270 7173 4270 7168 4270 7165
      4268 7162 4265 7162 4258 7164 4254 7168
      4250 7174 4247 7184 4247 7193 4248 7204
      4251 7209

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

AL
403 
WGUS71 KBOX 212358
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
758 PM EDT Fri Jul 21 2023

MAC017-027-220008-
/O.EXP.KBOX.FF.W.0031.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
758 PM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR 
NORTH CENTRAL WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...

The Flash Flood Warning has been replaced by an Areal Flood Warning 
previously sent. Please continue to heed remaining road closures.

LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
      4269 7183 4270 7173 4270 7168 4270 7165
      4268 7162 4265 7162 4258 7164 4254 7168
      4250 7174 4247 7184 4247 7193 4248 7204
      4251 7209

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:42 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 21, 3:42 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
342 PM EDT Fri Jul 21 2023

.SYNOPSIS...
Though we can't rule out a pop-up shower or thunderstorms in
interior Southern New England on Saturday, mainly dry weather
prevails. Pleasant midsummer weather for Sunday with mostly sunny
skies, low humidity levels and seasonably warm temperatures.
Humidity then returns for early to mid next week along with daily
chances for showers and thunderstorms, becoming more concentrated on
Tuesday. Late next week features lower shower and storm chances but
even warmer temperatures and rising humidity levels.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
330 pm update...

we are just rolling with what Mother Nature is dishing out.
Broken line of convection out across the CT River Valley, which
is where the axis of best instability currently is (MLCAPE about
1000 J/kg). So far none of the storms have reached severe
limits, but we've had some small hail and gusty winds. Biggest
issue has been the torrential rainfall, and unfortunately some
cell training occurred across parts of western MA -- producing
over 4" of rain in about 1 hour time in the Conway to Deerfield
area. In a normal summer, that amount of water would be rather
problematic. Given how wet we've been, it's a really bad thing.
Flash Flood Warnings have been issued for those areas. The
entire convective line has been slow to move east, and cells
have been reforming in the same areas -- so for the next 2-4
hours, additional flash flooding is likely.

As for the rest of the evening into overnight, convective models
are struggling. Will maintain the general forecast concept that
the current line of t-storms will slowly push east, but weaken
as they do. Another batch of t-storms currently getting into
eastern NY are out ahead of a weak surface cold front. Those
should be entering our western areas about sunset, so not
thinking severe t-storm risk, but could still maintain a local
flooding problem. That should be the kicker to get everything to
finally move east and offshore after midnight. Thunder threat is
lower in eastern MA and across the Cape overnight, but a rumble
or two is possible. Will be patches of low clouds/fog across the
Cape and Islands. Additional fog is expected after midnight in
the CT River Valley, especially after skies clear.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
330 pm update...

Saturday is looking rather nice. Much drier airmass will
overspread the region, with PW values below 1". Some hi-res
models indicate that there could be an isolated shower across SE
MA in the afternoon as moisture remains a little higher there.
Combined with sea breeze boundaries, that could be enough to
spark that 1 or 2 light showers. Probabilities of that happening
are less than 15%, so they are not explicitly included in the
forecast. Stuck with model blend for highs, generally around
normal with low to mid 80s (cooler at the coasts). Dewpoints may
end up being lower than currently forecast, if boundary layer
mixing overachieves. Have in upper 50s across the NW to mid 60s
in the east, but much of the region could end up with dewpoints
in the 50s. Exception will probably be far SE MA and the
Cape/Islands.

Quiet weather Saturday night. Perhaps some fog across SE MA
(again, residual moisture hanging on in that area). A little
below normal for lows, but should be comfy enough to open up the
windows. Lots of 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
330 pm update...

Key Points:

* Not as warm and less humid Sat night

* Pick of the weekend is Sunday with sunny and seasonably warm
  weather, but comfortable humidity

* Chance of showers/t-storms next Tue and Fri. Otherwise mainly
  dry weather with a gradual increase in heat & humidity, with
  90s possible late next week.

Short wave trough over southeast Quebec deamplifies and lifts
northeast away from the region. In its wake, NW flow aloft
streaming across SNE with 850 mb ensemble temp anomalies
slightly cooler than normal into MA/CT/RI. This combined with
light winds, decreasing clouds and dew pts falling into the mid
and upper 50s, low to mid 60s for the coastline, will result in
a very comfortable Sat night for late July.

Departing sHighlights:

* Gorgeous mid-summer day Sunday with warm temps, dry weather and
  lower humidity levels.

* Unsettled with daily chances for showers and t-storms Mon thru
  Wed, tending more concentrated on Tue.

* Drier weather for late week, but significant heat and humidity
  appears favored with a potential for elevated heat indices Thu-Fri.

Details:

Sunday:

Overall still shaping up to be a pleasant Sunday in Southern New
England with mostly sunny, dry weather and warm temperatures. In
addition, much lower humidity levels are forecast on westerly flow
with dewpoints into the upper 50s to lower 60s. Compared to the last
several days where dewpoints have been more commonly in the upper
60s to mid 70s, this will feel pretty refreshing by comparison.
Clear skies and light winds will set the stage for a cooler and more
comfortable mid-summer night than we've experienced essentially for
much of July. Seasonably warm highs in the middle/upper 80s with
lows in the lower 60s.

Early to Mid Next Week:

Still some variation on which day(s) may offer better shower and t-
storm chances. However SW flow resumes with a return to elevated
humidity and at least daily chances for showers and t-storms.
Current loose consensus across models is that the shower and t-storm
coverage would be more modest/isolated on Mon, with more coverage on
Tue/Tue night, perhaps lingering into Wed as well. Too soon to
delineate if any storms may become severe, though localized,
persistent downpours may elevate the risk for at least localized
excessive rain and possible flooding given elevated soil moisture
conditions and streamflows in the 90th percentile given the spate of
recent heavy rains.

Temps to trend around or just above seasonable levels.

Late Week:

We get into shortwave ridging aloft for late next week, and this
should at least keep shower and t-storm chances to a relative
minimum. However the main story for late next week is even warmer
temperatures, given 850 mb temps that are in the upper teens to
nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with
not much nighttime relief. Combined with elevated humidity levels,
some risk for elevated heat indices may develop.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update.

Confidence overall is moderate.

Tricky forecast, as it always is with convection. As of just
prior to 18z, scattered thunderstorms are forming across western
CT and MA. They should progress eastward during the afternoon
and into the evening, but questions about how well they maintain
intensity. That has big ramifications for the forecast for BOS
in particular. Have added in TEMPO groups for best guess on
timing for TSRA at BAF, BDL and ORH. However as the storms move
further east, they should be weakening, so only went with TEMPO
SHRA for BOS, BED and PVD, though did include VCTS in the body
of the TAF. There may be another weakening line of showers and
t-storms, that are currently across central NY, coming into the
area during the mid evening into overnight hours. Low
confidence, so a lot of VCSH in the forecast. That second line
of convection will actually mark the passage of a weak cold
front. Winds will shift to SW/W after that passage during the
overnight hours. Expect a mix of VFR and MVFR ceilings today,
with IFR expected, especially along the east coast, Cape and
Islands. Eventually we break out into VFR area wide starting
Saturday morning.

KBOS TAF...Moderate confidence in TAF. Expect additional TAF
amendments to fine tune timing of TSRA later this afternoon.
Some low ceilings over the adjacent waters are expected to move
in this evening for MVFR, perhaps IFR conditions.

KBDL TAF...Moderate confidence in TAF. Expect additional TAF
amendments to fine tune timing of TSRA. Potenial for IFR
conditions after 04z with fog forming in the CT River Valley.
Low confidence, so not in the forecast at this time.

Outlook /Sunday through Wednesday/...

Sunday through Monday Night: VFR.

Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

Tuesday Night: VFR.

Wednesday: VFR. Slight chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

330 pm update...

High confidence overall.

Most of the thunderstorms will remain across the inland areas
this evening, however showers and perhaps a rumble of thunder
will affect coastal waters overnight. A weak cold front pushes
through late tonight, with winds turning to the SW/W.

Otherwise looking like pretty tranquil for the weekend. Weak
ridge of high pressure will develop over the region and drift
south. Expect onshore winds to develop near the coast.

Areas of fog overnight, should dissipate by tomorrow morning.
Not expecting any fog Saturday through Saturday night.

Outlook /Sunday through Wednesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/Nash
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...Loconto
AVIATION...Loconto/Nash
MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EDT Fri Jul 21 2023

CTZ004-MAZ004-012-222015-
Windham CT-Northern Worcester MA-Southern Worcester MA-
408 PM EDT Fri Jul 21 2023

...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
central Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-026-RIZ001>008-222015-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
408 PM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-222015-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
408 PM EDT Fri Jul 21 2023

...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 21, 3:51 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
351 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Flash Flood      3 SE Ashfield           42.50N 72.75W
07/21/2023                   Franklin           MA   Law Enforcement

            North Poland Rd is flooded and impassable
            with logs floating in the road from
            floodwaters. Relayed by amateur radio.

&&

AL
Local storm report, Jul 21, 3:54 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
354 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Flash Flood      1 WSW Conway            42.51N 72.70W
07/21/2023                   Franklin           MA   Emergency Mngr

            Downtown Conway is flooded up through the
            first floor of buildings.

&&

AL
Local storm report, Jul 21, 4:16 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
416 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flash Flood      1 SSE East Hartford     41.75N 72.61W
07/21/2023                   Hartford           CT   Trained Spotter

            Social media photo of Brewer St flooded with
            depth up to the wheelbase of sedans. relayed
            by amateur radio.

&&

AL
Special weather statement, Jul 21, 4:18 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
418 PM EDT Fri Jul 21 2023

MAZ004-005-026-212115-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
418 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of north central
Worcester and northwestern Middlesex Counties through 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashby, or near Fitchburg, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Leominster, Fitchburg, Dracut, Pepperell, Tyngsborough, Groton,
Lunenburg, Townsend, Shirley, Dunstable and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Massachusetts.

&&

LAT...LON 4269 7132 4253 7183 4271 7187
TIME...MOT...LOC 2018Z 243DEG 13KT 4268 7179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jul 21, 4:47 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
447 PM EDT Fri Jul 21 2023

MAZ004-005-026-212145-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
447 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern
Worcester and northwestern Middlesex Counties through 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westminster, or near Leominster, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Leominster, Fitchburg, Chelmsford, Westford, Acton, Gardner, Holden,
Pepperell, Tyngsborough, Groton, Lunenburg, Townsend, Littleton,
Lancaster, Rutland, Sterling, Ayer, Westminster, Shirley and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Massachusetts.

&&

LAT...LON 4270 7143 4254 7133 4239 7191 4256 7202
      4271 7168
TIME...MOT...LOC 2047Z 244DEG 17KT 4251 7188

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jul 21, 4:48 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Fri Jul 21 2023

CTZ003-004-MAZ012-RIZ001-212145-
Tolland CT-Windham CT-Southern Worcester MA-Northwest Providence RI-
448 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Windham,
central Tolland, south central Worcester and west central Providence
Counties through 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, or near Mansfield, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Mansfield, Windham, Willimantic, Killingly, Southbridge, Tolland,
Coventry, Putnam, Thompson, Brooklyn, Woodstock, Willington,
Columbia, Canterbury, Foster, Ashford, Pomfret, Chaplin, Hampton and
Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut...and central Massachusetts.

&&

LAT...LON 4171 7230 4182 7240 4204 7200 4179 7173
TIME...MOT...LOC 2047Z 248DEG 23KT 4176 7229

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:56 PM EDTSpecial Weather StatementBOXFranklin64 min
Jul 21, 1:55 PM EDTSpecial Weather StatementBOXHampden65 min
Jul 21, 2:03 PM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Jul 21, 2:06 PM EDTSpecial Weather StatementBOXFranklin54 min
Jul 21, 2:59 PM EDTSpecial Weather StatementBOXFranklin61 min
Jul 21, 3:02 PM EDTFlash Flood WarningBOXFranklin, Worcester5 hr
Jul 21, 3:50 PM EDTSpecial Weather StatementBOXWorcester55 min
Jul 21, 4:18 PM EDTSpecial Weather StatementBOXMiddlesex57 min
Jul 21, 4:24 PM EDTTornado WarningBOXWorcester17 min
Jul 21, 4:25 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester27 min
Jul 21, 4:47 PM EDTSpecial Weather StatementBOXMiddlesex58 min
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester43 min
Jul 21, 5:01 PM EDTSpecial Weather StatementBOXWorcester59 min
Jul 21, 5:07 PM EDTAreal Flood WarningBOXFranklin, Hampshire57 min
Jul 21, 5:46 PM EDTSpecial Weather StatementBOXMiddlesex59 min
Jul 21, 6:04 PM EDTFlash Flood Warning Considerable damage threatBOXFranklin, Hampshire2 hr
Jul 21, 6:16 PM EDTSpecial Weather StatementBOXFranklin59 min
Jul 21, 6:22 PM EDTFlash Flood WarningBOXEssex, Middlesex, Worcester3 hr
Jul 21, 6:32 PM EDTSevere Thunderstorm WarningBOXWorcester39 min
Jul 21, 7:22 PM EDTSpecial Weather StatementBOXMiddlesex53 min
Jul 21, 7:54 PM EDTAreal Flood WarningBOXFranklin, Worcester111 min

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.